Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 269, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 13, 2011, 10:41 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2011, 10:41 PM EDT (02:41 UTC)
- Expired
- Aug 13, 2011, 11:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 11:00 PM EDT | TSTM WND DMG | Virgie, KY | STATE POLICE REPORT ONE TREE DOWN BLOCKING NEWSOME CEMETERY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
422
WUUS53 KJKL 140241
SVRJKL
KYC071-195-140315-
/O.NEW.KJKL.SV.W.0269.110814T0241Z-110814T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1041 PM EDT SAT AUG 13 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1115 PM EDT
* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VIRGIE...OR 10 MILES SOUTHWEST OF PIKEVILLE...AND MOVING SOUTHEAST
AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
GARDEN VILLAGE...SHELBY GAP...LOOKOUT...ROCKHOUSE...MARROWBONE...
FISHTRAP LAKE...PHYLLIS...ASHCAMP...BELCHER...ELKHORN CITY...
BIGGS...FEDSCREEK...MOUTHCARD...TOONERVILLE AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3726 8236 3724 8244 3719 8256 3735 8274
3753 8267 3742 8214 3741 8214
TIME...MOT...LOC 0241Z 298DEG 28KT 3733 8255
WIND...HAIL 60MPH 1.00IN
$$
DUSTY2 follow-up statements
424
WWUS53 KJKL 140302
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1102 PM EDT SAT AUG 13 2011
KYC071-140312-
/O.CAN.KJKL.SV.W.0269.000000T0000Z-110814T0315Z/
FLOYD KY-
1102 PM EDT SAT AUG 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3726 8236 3724 8244 3719 8256 3730 8267
3750 8254 3742 8214 3741 8214
TIME...MOT...LOC 0302Z 302DEG 18KT 3730 8251
$$
KYC195-140315-
/O.CON.KJKL.SV.W.0269.000000T0000Z-110814T0315Z/
PIKE KY-
1102 PM EDT SAT AUG 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN PIKE
COUNTY UNTIL 1115 PM EDT...
AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JONANCY...OR 12 MILES SOUTH OF PIKEVILLE...MOVING SOUTHEAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
SHELBY GAP...LOOKOUT...ROCKHOUSE...FISHTRAP LAKE...MARROWBONE...
PHYLLIS...ASHCAMP...ELKHORN CITY...BELCHER...MOUTHCARD...
TOONERVILLE...FEDSCREEK...BIGGS AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3726 8236 3724 8244 3719 8256 3730 8267
3750 8254 3742 8214 3741 8214
TIME...MOT...LOC 0302Z 302DEG 18KT 3730 8251
WIND...HAIL 60MPH 1.00IN
$$
DUSTY712
WWUS53 KJKL 140314
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1114 PM EDT SAT AUG 13 2011
KYC195-140324-
/O.EXP.KJKL.SV.W.0269.000000T0000Z-110814T0315Z/
PIKE KY-
1114 PM EDT SAT AUG 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIKE COUNTY WILL
EXPIRE AT 1115 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3726 8236 3724 8244 3719 8256 3730 8267
3750 8254 3742 8214 3741 8214
TIME...MOT...LOC 0314Z 302DEG 18KT 3727 8245
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 8:01 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 13, 8:01 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 801 PM EDT SAT AUG 13 2011 .SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/ AN INITIAL SHORTWAVE AND A WARM FRONT ADVANCING NORTHEAST THROUGH THE REGION HAVE COMBINED TO BRING CONVECTION TO LOCATIONS GENERALLY SOUTH OF THE MTN PARKWAY SINCE LATE MORNING AND THESE ARE EXITING TOWARD THE VA AND WV BORDERS...LEAVING BEHIND AN OUTFLOW BOUNDARY. THIS OUTFLOW BOUNDARY WAS LOCATED FROM NEAR IRVINE TO FRENCHBURG TO NORTHERN ELLIOTT COUNTY NEAR BRUIN ATTM. FURTHER UPSTREAM A SHORTWAVE IS EVIDENT ON IR ENTERING THE LOWER OH VALLEY AND LEADING TO CONVECTION DEVELOPING OVER IL AND IN. FURTHER UPSTREAM ANOTHER SHORTWAVE WAS MOVING FROM IA INTO IL. THROUGH TOMORROW..THE BROAD EASTERN CONUS TROUGH WILL SHARPEN UP A BIT AS THE TROUGH NOW OVER THE GREAT LAKES TO UPPER MS VALLEY MERGES WITH WEAKER SHORTWAVES TO THE SOUTH AND THEN GRADUALLY SHIFTS TO THE EAST OF THE REGION. THE NAM HOLDS ONTO LOWER HEIGHTS INTO MON AND IS DEEPER WITH THE TROUGH COMPARED TO THE LAST TWO GFS RUNS. THE 12Z ECMWF IS SOMEWHERE IN BETWEEN WITH HEIGHTS ACROSS THE AREA. LATE IN THE PERIOD...HEIGHTS WILL RISE AS UPPER LEVEL RIDGING OVER THE CENTRAL US BEGINS TO BUILD TOWARD THE OH AND TN VALLEYS. SFC HIGH PRESSURE WILL ALSO GRADUALLY BUILD INTO THE REGION LATE IN THE PERIOD AS WELL. THE AFTERNOON CONVECTION HAS LARGELY STABILIZED/STABILIZING THE ATMOSPHERE AS IT CROSSES THE REGION FOR THE TIME BEING. THIS AND THE INITIAL SHORTWAVE DEPARTING SHOULD LEAD TO A RELATIVE LULL IN THE ACTIVITY DURING THE 20Z TO 01Z PERIOD. A STRAY SHOWERS AFTER THAT THE APPROACHING SHORTWAVE THAT IS NOW ENTERING THE LOWER OH VALLEY AND SHORTWAVE NOW CENTERED OVER EASTERN IA WILL COMBINE TO BRING A PERIOD OF INCREASED LIFT WITH SOME PVA AND UPPER LEVEL DIFFLUENCE LIKELY. A SFC COLD FRONT WILL ALSO PRECEDE THE UPPER LEVEL TROUGH INTO THE AREA AND SHOULD CROSS THE REGION LATE TONIGHT AND INTO EARLY IN THE DAY ON SUNDAY. THIS SYSTEM SHOULD BRING GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS TO THE REGION GENERALLY DURING THE 3Z TO 9Z PERIOD GRADUALLY SHIFTING FROM WEST TO EAST. THERE IS SOME MODEL TIMING DIFFERENCES AND MOISTURE DIFFERENCES BETWEEN THE 12Z NAM AND THE 12Z GFS...WITH THE 12Z NAM A LITTLE LESS MOIST ACROSS THE WEST AND NORTH AND THE 12Z GFS HAS DEEPER MOISTURE ACROSS THE BOARD. IN ADDITION...THE LIFT IS LATER ON THE 12Z NAM. OVERALL...THE ABOVE TIMING IS A GENERAL COMPROMISE OF THE TWO. WITH THE UPPER TROUGH STILL WORKING ACROSS THE REGION ON SUN AND INTO SUN NIGHT AND SOME LOW LEVEL MOISTURE REMAINING...SHOWERS AND POSSIBLY A FEW THUNDERSTORMS COULD OCCUR...ESPECIALLY IN COMBINATION WITH DAYTIME HEATING IN ADVANCE OF A SHORTWAVE ON SUN AFTERNOON AND EVENING. BEHIND THIS SHORTWAVE...THE LOW LEVEL FLOW WILL HAVE AN UPSLOPE COMPONENT SO SOME INSTABILITY SHOWERS AND STRATOCU SHOULD LINGER AT LEAST INTO MON. SOME OF THE STRATOCU COULD LINGER AS LATE AS MON EVENING OR MONDAY NIGHT AS TIMEHEIGHT SECTIONS HAVE MOISTURE LINGERING BELOW 850MB INTO MON EVENING. CLEARING SHOULD OCCUR LATE IN THE PERIOD ON MON NIGHT AND WITH THE SFC AND UPPER LEVEL RIDGING BUILDING IN AND VALLEY FOG COULD BE A BIT MORE PREVALENT THAN TONIGHT OR SUN NIGHT. .LONG TERM.../TUESDAY THROUGH SATURDAY/ THE MODELS REMAIN IN GOOD AGREEMENT WITH THE GENERAL LONG WAVE PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST...BUT CONTINUE TO DIFFER IN THE ALL IMPORTANT DETAILS. THE PATTERN WILL BEGIN WITH TROUGHING IN THE EASTERN CONUS AND RIDGING ACROSS THE DESERT SOUTHWEST AND CENTRAL CONUS. A SHORT WAVE TROUGH WILL BE MOVING THROUGH THE U.S./CANADIAN BORDER NEAR THE NORTHERN PLAINS. THROUGH THE END OF THE WEEK...THE RIDGE ACROSS THE DESERT SOUTHWEST WILL INTENSIFY...WHILE THE TRAVERSING SHORT WAVE TROUGH HELPS TO REINFORCE AND BROADEN THE TROUGH IN THE EAST AND EXPANDS IT MORE INTO THE GREAT LAKES AND OHIO VALLEY. AGAIN...THE DETAILS ON THE TIMING AND EVOLUTION OF ALL OF THIS REMAIN CHALLENGING THIS FAR OUT...SO HAVE RELIED ON AN ENSEMBLE APPROACH BETWEEN A BLEND OF THE GUIDANCE AND THE INHERITED FORECAST. EASTERN KENTUCKY WILL ENJOY DRY WEATHER THROUGH WEDNESDAY...BEFORE A PERIOD OF UNSETTLED WEATHER TAKES HOLD FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. DRY WEATHER WILL FOLLOW ONCE AGAIN BY SATURDAY. HAVE MAINTAINED THE 20-30 POPS...BUT HAVE CENTERED THE HIGHER VALUES AROUND THE THURSDAY TO THURSDAY NIGHT TIME FRAME. FOR TEMPERATURES...WILL CONTINUE TO STAY WELL BELOW THE GFS MOS...WITH READINGS NEAR OR JUST ABOVE SEASONAL VALUES THROUGH THE PERIOD. && .AVIATION.../00Z TO 24Z/...UPDATED SCATTERED TO NUMEROUS SHRA/TSRA WILL IMPACT THE AREA OVERNIGHT. FRONTAL BNDRY TO PASS THRU THE AREA LATE TONIGHT WITH ADDITIONAL STORMS. OUTSIDE OF CONVECTION CIGS/VSBY SHOULD BE VFR UNTIL AROUND 10 PM EDT. THEN THE CIGS WILL LOWER TO IFR DUE TO THE PCPN. WITH ANY CONVECTION THE CIGS COULD LOWER EVEN MORE TO THE LOWER LIMIT OF IFR. THE PASSAGE OF THE FNTL BNDRY IN THE MORNING WILL LALLOW CIGS TO CLIMB BACK TO THE LOWER END OF VFR. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM....GEOGERIAN AVIATION...DUSTY
Hazardous weather outlook, Aug 13, 4:10 PM EDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT SAT AUG 13 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 PM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. THESE STORMS COULD PRODUCE GUSTY WINDS...HEAVY RAIN...AND PERHAPS SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY EVENING...AND AGAIN FROM WEDNESDAY WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OF ONE INCH OR MORE IN AN HOUR TO THE NATIONAL WEATHER SERVICE IN JACKSON KY. MB/JP
In the hours before
Local storm report, Aug 13, 8:30 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT SAT AUG 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HEAVY RAIN 5 S MCKEE 37.36N 84.00W
08/13/2011 M1.55 INCH JACKSON KY MESONET
THE JACKSON COUNTY MESONET SITE MEASURED 1.55 INCHES OF
RAINFALL FROM 7PM UNTIL 755 PM EDT.
&&
DSTAMPERLocal storm report, Aug 13, 10:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 PM EDT SAT AUG 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM FLASH FLOOD NATURAL BRIDGE S.P. 37.78N 83.69W
08/13/2011 POWELL KY FIRE DEPT/RESCUE
POWELL COUNTY RESUCE SQUADS ARE ENROUTE TO WHITTLETON
BRANCH CAMP GROUNDS FOR EVACUATION EFFORTS.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:20 PM EDT | Flash Flood Warning | JKL | Estill, Lee, Menifee, Powell, Wolfe | 4 hr |
| Aug 14, 1:27 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 33 min |
| Aug 14, 4:05 PM EDT | Areal Flood Advisory | JKL | Pike | 115 min |
| Aug 14, 4:30 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.